Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 88, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Sep 15, 1997, 2:53 PM EDT for Onslow County, North Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 15, 1997, 2:53 PM EDT (18:53 UTC)
- Expired
- Sep 15, 1997, 3:45 PM EDT
- In force
- 52 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 3:00 PM EDT | Thunderstorm Wind 52 | Jacksonville, NC | Dime size hail and gusts to 60 mph were reported on Gum Branch Road. Torrential rains of between 2 and 3 1/2 inches flooded several streets in the city. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 151853 RRA SVRMHX NCC133-151945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 253 PM EDT MON SEP 15 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...ONSLOW COUNTY AND THE ADJACENT COASTAL WATERS AT 250 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTHWEST OF JACKSONVILLE. THE STORM IS MOVING EAST AT 10 TO 15 MPH AND WILL AFFECT THE NORTHERN REACHES OF JACKSONVILLE THEN PASS NEAR KELLUM AROUND 305 PM. GUSTY WINDS TO 60 MPH AND LARGE HAIL ARE LIKELY AS THE STORM PASSES. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO AVOID DRIVING lINTO AREAS WHERE WATER COVERS THE ROAD. CG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:15 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 15, 1:15 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 115 PM EDT MON SEP 15 1997 ZFP: CRNTLY SEEING SOME WDLY SCT SHRA DVLP S CST AND EXPECT THIS TO CONT INTO EVENING. OVERNIGHT WITH LACK OF UPR SRT WV TO PRODUCE UVM THINK SHRA WL QUICKLY DISSIPATE. GOOD DEAL OF MOISTURE BELOW 700 MB AND THINK SKIES WILL AVG PC/MC. IF DO SEE SOME BREAKS EXPECT PTCHY FOG AND LOW CLDS WL DVLP. TUE THRU WED WEAK UPR RDG BLDS OVR AREA WITH NO SIGN OF GOOD UVM FROM SRT WVS. LOW LVL MOISTURE WILL STILL BE RATHER HIGH BUT THINK CNVCTN WL BE LIMITED TO SEA BRZ WITH POP 20 OR LESS. MOISTURE FROM 700 MB DOWN SLOWLY DECREASES AND THINK PC FOR SKY CVR WL WORK. TEMPS TONIGHT MAINLY MID TO UPR 60S. HIGHS TUE AND WED LITTLE WRMR WITH MAINLY MID TO UPR 80S. CWF: WIND DIR IS AGAIN GOING TO BE DIFFICULT HOWEVER WINDS SPEEDS SHLD REMAIN LIGHT WITH WEAK GRDNT OVER RGN. APPEARS SE WNDS WILL CONT THIS EVENING THEN BECOME VRBL OVERNIGHT. TUE INTO WED WEAK RDG IS IN THE AREA WITH EXCT PLACEMENT DIFFERENT DEPENDING ON WHICH MDL YOU CHOOSE...WL PROB GO WITH VRBL AS EVEN ETA HINTS AT WINDS BOUNCING FROM SE TO NW. WL GO WITH WDLY SCT TO ISOLD PRECIP AT LEAST THRU TUE. .MHX...NONE. FREDERICK
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 4:41 AM EDT | Flash Flood Warning | MHX | Duplin | 2 hr |
| Sep 15, 7:27 AM EDT | Flash Flood Warning | MHX | Duplin | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.